Secondary Logo

Journal Logo

CORRESPONDENCE

More on abacavir-induced neuropsychiatric reactions

Foster, Russella; Taylor, Chrisb; Everall, Ian Paulc

Author Information

It is increasingly recognized that antiretroviral medications may induce severe, but transient, changes in mental state. These are uncommon and idiosyncratic, with the literature containing only two published reports suggesting that abacavir (Ziagen), a nucleoside reverse transcriptase inhibitor, may induce a range of neuropsychiatric disorders in seropositive individuals. These include depression, suicidal thoughts, auditory hallucinations [1] and frank psychosis [2]. Of note is the fact that the subjects in these cases were all female with CD4 cell counts below 500 cells/μl. Here we report, for the first time, a case of a possible abacavir-induced neuropsychiatric reaction in a seropositive Caucasian man with a higher CD4 cell count.

The patient was a 44-year-old gay man who was diagnosed HIV positive in 1993. He was referred to psychiatric services in 2000 after the psychologist whom he had been seeing became concerned about the patient's ongoing depressive symptoms. He had previously been treated with various antidepressants and triple therapies for HIV, and was currently receiving citalopram 30 mg a day in addition to tenofovir 245 mg per day, nevirapine 200 mg twice a day and abacavir 300 mg twice a day. He had previously been taking didanosine, but this was changed to abacavir because of lipodystrophy.

Approximately one week after commencing abacavir, the patient started to complain of feeling tired and ‘stoned'. He also complained of headaches, which were described as ‘constant and throbbing’ and ‘located in the middle of my brain'. He reported the onset of bad dreams, which he referred to as ‘night terrors'. These were described as vivid and terrifying, but the actual content could not be recalled. He denied any associated physical symptoms such as night sweats or any recent physical illness. His CD4 cell count at this time was 557 cells/μl and his viral load was less than 50 copies/ml. Of note is the fact that despite his dreams he now felt that his previously low mood had improved to the extent that he was expressing the desire to cease taking citalopram.

Two weeks after reporting the above problems, the patient was reviewed by the HIV physician who changed the abacavir back to didanosine. Within 24 h of this the patient reported that his headaches and bad dreams had stopped, and that he was feeling less fatigued. At one month follow-up he remained free of these symptoms, and his mood remained settled. The citalopram was eventually reduced gradually and finally stopped.

This case suggests that abacavir may, in rare cases, induce unpleasant but non-specific neuropsychiatric side-effects, which can resolve rapidly upon stopping this medication. Although it has been suggested that abacavir may be associated with new-onset depression [1], this was not apparent in the current case. In that earlier publication [1], depression and night sweats were reported in one patient, with depression, suicidal ideation, headache, auditory hallucinations and anorexia in the second. The patients in those cases were both HIV positive Caucasian women. Similarly, a more recent publication described a case of putative abacavir-induced psychosis occurring in an African woman [2] who became symptom-free after the cessation and substitution of this medication.

The current report suggests that men can also be adversely affected by abacavir-associated neuropsychiatric problems, even at a higher CD4 cell count accompanied by a low viral load. Furthermore, symptoms may rapidly resolve upon discontinuation of abacavir and the substitution of a suitable alternative antiretroviral agent. It is possible that headache and mood alterations may be early indicators of neuropsychiatric sequelae associated with abacavir. These should be investigated and monitored closely to exclude possible organic factors. Management should be carried out in collaboration with both HIV physicians and specialist psychiatrists.

References

1. Colebunders R, Hilbrands R, De Roo A, Pelgrom J. Neuropsychiatric reaction induced by abacavir.Am J Med 2002; 113:616.
2. Foster R, Olajide D, Everall IP. Antiretroviral therapy-induced psychosis: case report and brief review of the literature.HIV Med 2003; 4:139–144.
© 2004 Lippincott Williams & Wilkins, Inc.